ESPE Abstracts (2018) 89 P-P3-368

Amiodarone Induced Hyperthyroidism in a Pediatric Patient

Bernardo Marquesa, Sofia Oliveirab, Sérgio Laranjoc & Lurdes Lopesc


aInstituto Português de Oncologia de Coimbra FG, EPE, Coimbra, Portugal; bCentro Hospitalar de São João, Porto, Portugal. 3Centro Hospitalar de Lisboa Central, EPE, Lisbon, Portugal


Introduction: Thyroid dysfunction is the most common side effect of amiodarone therapy, ranging from subclinical changes to overt clinical thyrotoxicosis (AIT) and/or hypothyroidism (AIH). Two major types of AIT have been described: type I usually develops in multinodular goiter or in preexisting Graves’ disease where an overload of iodine is responsible for the overproduction of thyroid hormones, and type II presents as a destructive thyroiditis, with release of pre-formed thyroid hormones. However, many cases are mixed-form AIT, encompassing several features of both type I and type II.

Case report: 16 year old, male, with type 1 truncus arteriosus who underwent several cardiac surgical interventions. He was started on amiodarone (200 mg/day) in August 2015 due to paroxysmal supraventricular tachycardia; he was referred to us in October 2017 for hyperthyroidism: he had lost 4 kg in weight in the previous 3 months, but had no heat intolerance, diarrhea or other symptoms. Laboratory evaluation revealed: TSH <0.01 uUI/ml [reference values (RV): 0.47–3.41; FT4 2.83 pg/ml (RV: 0.89–1.32); FT3 7.92 pg/ml (RV: 2.25–3.85); negative antithyroid antibodies; the thyroid ultrasound was normal. The distinction between the 2 types of amiodarone-induced hyperthyroidism could not be done clinically. The patient was started on thiamazole (0.25 mg/kg per day) and a month later, in view of no significative improvement in thyroid function and slight changes in hepatic enzymes, amiodarone was replaced by sotalol. Five months after starting thiamazole, the patient had gained 5 kg and thyroid hormone levels had improved (TSH 0.02 uUI/ml; FT4 0.78 pg/ml; FT3 2.83 pg/ml). Thiamazole dose was then decreased and treatment was stopped 1 month later.

Conclusion: This is a rare case of AIT in pediatric age. If possible, amiodarone should be replaced by other antiarrhythmic drug, as was the case with this patient. Nevertheless, therapy with thiamazole has to be continued due to the long half-life of amiodarone in the body. It is also important to distinguish the type of AIT when planning therapy, as steroid therapy could be started when findings indicate type II or mixed-type AIT.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts